MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 10MM SHORT TRIAL RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. 10MM SHORT TRIAL RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71687012
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code Injury (2348)
Date of Event 02/24/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that in (b)(6) 2015 patient underwent a stryker thr procedure, due to recurrent effusions without any resolutions, despite aspirations and injections a revision surgery had to be performed in (b)(6) 2016.During that procedure, dr.Decided to use an undersized femoral trial which was inserted into the knee.The trial itself contained a clear directive printed on itself to no insert into the body.The trial had been forcibly pushed in the femur, requiring lytes and suction to remove it.Device did not have a proper locking mechanisms, instead using a pop-on, pop-off mechanism on the trial that resulted in a piece of trial being left behind.Because of this incident, patient continued to have pain and swelling.A third procedure had to be performed in order to take the piece out of the trial of the patients body.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical / medical investigation concluded that, based on the documentation provided, the root cause of the retained foreign body (fb) was human error.The surgeon noted that although there was a retained fb in the femoral canal, the fb ¿was not the reason the knee has failed.¿ per the 2nd revision op-note, the revision was due to pain secondary to frank (mechanical) tibial component loosening, ligament instability, and patella maltracking which required correction of the femoral flexion and valgus orientation.The patient impact beyond the reported symptoms, retained fb and subsequent revision could not be determined.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed device.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible probable cause could include but not limited to procedural error or user error.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Further review of this case indicates this is a duplicate report.The event in this report has been already reported under mdr no.(b)(4).All further communication for this event will be managed in that case, including a follow up report with the results of our investigation.We respectfully request to close the case as a duplicate and refer to the referenced case above.

Brand Name
10MM SHORT TRIAL RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10126862
Report Number1020279-2020-02089
Device Sequence Number16979789
Product Code HSB
UDI-Device Identifier03596010519207
UDI-Public3596010519207
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71687012
Initial Date Received by Manufacturer 05/12/2020
Supplement Date Received by Manufacturer06/24/2021
09/10/2021
Initial Report FDA Received Date06/08/2020
Supplement Report FDA Received Date06/28/2021
09/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;